Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 12, NWS Dodge City, KS

October 29, 20107 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 29, 2010, 12:56 PM CDT for 7 counties in Kansas. It took effect at Oct 29, 2010, 2:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2010, 12:56 PM CDT (17:56 UTC)
In effect from
Oct 29, 2010, 2:00 PM CDT
Expired
Oct 29, 2010, 6:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2756 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WWUS83 KDDC 291756
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CDT FRI OCT 29 2010

...RED FLAG CONDITIONS EXPECTED THIS AFTERNOON ...

.WARM DRY AIR AND GUSTY WINDS WILL LEAD TO RED FLAG CONDITIONS
THIS AFTERNOON. 

KSZ063-075>077-085>087-292300-
/O.NEW.KDDC.FW.W.0012.101029T1900Z-101029T2300Z/
FINNEY-GRANT-HASKELL-GRAY-STEVENS-SEWARD-MEADE-
1256 PM CDT FRI OCT 29 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 063...075...
076...077...085...086 AND 087...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 063 FINNEY...
  FIRE WEATHER ZONE 075 GRANT...FIRE WEATHER ZONE 076 HASKELL...
  FIRE WEATHER ZONE 077 GRAY...FIRE WEATHER ZONE 085 STEVENS...
  FIRE WEATHER ZONE 086 SEWARD...FIRE WEATHER ZONE 087 MEADE.

* SOUTHWEST WINDS WILL RANGE FROM 15 TO 20 MPH WITH FREQUENT WIND
  GUSTS AT OR ABOVE 25 MPH.

* HUMIDITY IS EXPECTED TO DROP TO 15 PERCENT OR LESS.

* THIS COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL
  LEAD TO RAPID FIRE GROWTH. CONDITIONS WILL IMPROVE RAPIDLY AFTER
  6 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

RUSSELL

HTTP://WEATHER.GOV/DDC
1 follow-up statement
243 
WWUS83 KDDC 292305
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
605 PM CDT FRI OCT 29 2010

KSZ063-075>077-085>087-300015-
/O.EXP.KDDC.FW.W.0012.000000T0000Z-101029T2300Z/
FINNEY-GRANT-HASKELL-GRAY-STEVENS-SEWARD-MEADE-
605 PM CDT FRI OCT 29 2010

...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 063...075...
076...077...085...086 AND 087...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. 

RELATIVE HUMIDITY LEVELS WILL INCREASE TO OVER 15 PERCENT AS
TEMPERATURES CONTINUE TO FALL LATE THIS AFTERNOON. WINDS WILL ALSO
DECREASE INTO THE 5 TO 15 MPH RANGE. THEREFORE THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$


HTTP://WEATHER.GOV/DDC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 29, 3:44 AM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Oct 29, 3:44 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 AM CDT FRI OCT 29 2010

.DISCUSSION...

DAYS 1-2...

ZONAL MID TO HIGH-LEVEL FLOW WILL DEVELOP TODAY AHEAD OF THE NEXT
SHORTWAVE TROUGH MOVING ONSHORE IN THE WEST. RESULTANT LEE
TROUGHING AND 20KT SOUTHWESTERLY SFC WINDS SHOULD ALLOW TEMPS TO
WARM INTO THE LOWER 70S IN MOST LOCATIONS. THE NAM CONTINUES TO
SHOW RH VALUES AROUND 17-18%. THE GFS IS HIGHER WITH THE SFC
DEWPOINTS AND A LITTLE COOLER WITH TEMPS, RESULTING IN HIGHER RH
VALUES. CURRENT SFC DEWPOINTS ARE IN THE MID 20S ACROSS THE
SOUTHERN HIGH PLAINS, WHICH IS EXACTLY WHAT THE NAM SHOWS FOR THIS
AFTERNOON ACROSS SOUTHWEST KS. SO THE NAM RH VALUES WERE GENERALLY
ACCEPTED. NEVERTHELESS, EVEN THE NAM IS A LITTLE TOO MOIST FOR RED
FLAG CRITERIA TO BE MET.

THE MODELS ARE NOW SLOWER IN EJECTING THE AFOREMENTIONED SHORTWAVE
TROUGH INTO THE PLAINS THIS WEEKEND AND FURTHER SOUTH WITH THE RESULTANT
SURFACE LOW. THIS MEANS THAT THE WARM FRONT AHEAD OF THE UPPER SYSTEM
WILL LIKELY STAY SOUTH OF OUR FCST AREA, WITH WEAK NORTHEASTERLY
TO EASTERLY SFC WINDS ACROSS SOUTHWEST KS. TEMPERATURES WILL STILL
BE MILD SATURDAY, BUT NOT QUITE AS WARM AS WE THOUGHT AT THIS
TIME YESTERDAY. THE MODELS SHOW LITTLE IN THE WAY OF HIGH LEVEL RH
AS THE SYSTEMS PASSES, SO DECIDED TO KEEP SKIES CLEAR TO PARTLY
CLOUDY THROUGH SATURDAY NIGHT.

DAYS 3-7...

COOLER TEMPERATURE ARE IN THE CARDS FOR THE DAYS 3-5 TIME FRAME AS
ANTICYCLONIC WAVE BREAKING OCCURS ACROSS THE CENTRAL CONUS EARLY
NEXT WEEK...WITH A SHORTWAVE TROUGH DEVELOPING/DIGGING
SOUTH-SOUTHEAST IN A VERY POSITIVELY-TILTED CONFIGURATION...FAVORING
STRONG SURFACE ANTICYCLOGENESIS.  A LARGE 1032+ MB SURFACE HIGH WILL
GRIP THE CENTRAL CONUS MONDAY THROUGH LATE TUESDAY WITH A WAD OF
COOL, CANADIAN AIR SPREADING INTO THE DDC FA REGION.

ON SUNDAY A SURFACE LOW WILL TRAVERSE ACROSS OKLAHOMA WITH COLD
ADVECTION BEGINNING BY MIDDAY/EARLY AFTERNOON.  GFS AND ECMWF BOTH
SHOW QUITE A BIT COOLER LOWER TROPOSPHERIC THERMAL FIELDS AND AS
SUCH HAVE LOWERED HIGH TEMPS SUNDAY INTO THE LOWER 60S (MID 60S
ALONG THE OK BORDER).  MONDAY AND TUESDAY WILL ALSO BE COOL WITH
SIMILAR TEMPERATURES AS SUNDAY...IF NOT JUST A LITTLE BIT COOLER AS
HIGHS MAY NOT CLIMB ABOVE THE UPPER 50S GIVEN 1032 MB SURFACE HIGH
OVERHEAD AND RATHER SHALLOW MIXING HEIGHTS WITH H85 TEMPS AROUND +5
TO +8C FROM EAST TO WEST ACROSS THE DDC FA.  AS FAR AS THE
PRECIPITATION FORECAST GOES...HAVE LIMITED THE 15 POPS TO THE
WESTERN THIRD OF THE FORECAST AREA IN LINE WITH THE ECMWF TRACK OF
THE H5 PV ANOMALY (AND ATTENDANT WEAK H7 FRONTOGENESIS) WITH THE
DIGGING WAVE.

&&

.AVIATION...

INCREASED PRESSURE GRADIENT WILL ALLOW FOR WINDS TO INCREASE DURING
THE AFTERNOON TO AROUND 20 TO 25 KNOTS WITH A FEW GUSTS AROUND 30
KNOTS FROM THE SOUTH-SOUTHWEST.  THIS WILL BE THE ONLY AVIATION
WEATHER CHALLENGE AS FLIGHT CATEGORY WILL CONTINUE TO BE VFR THROUGH
12Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  38  76  42 /   0   0   0   0
GCK  74  39  76  42 /   0   0   0   0
EHA  74  42  78  43 /   0   0   0   0
LBL  74  40  77  43 /   0   0   0   0
HYS  73  37  74  39 /   0   0   0   0
P28  71  38  75  43 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Oct 29, 3:49 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT FRI OCT 29 2010

KSZ030-031-043>046-061>066-074>081-084>090-301130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT FRI OCT 29 2010 /249 AM MDT FRI OCT 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

BREEZY SOUTHWEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH...ALONG
WITH AFTERNOON RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT...
WILL LEAD TO HIGH FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:47 PM CDTWind AdvisoryDDCClark, Edwards, Ford, Gray, Haskell, Hodgeman and 5 more3 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.